It leads to 56,000 ER visits and 458 deaths each year, and it’s probably in your medicine cabinet by Celeste Perron
Nearly every household medicine cabinet contains a bottle of Tylenol or another acetaminophen-based painkiller, and if yours does you probably think of it as a pretty mild, safe cure for headaches or other routine pain. I know that I've always thought of acetaminophen as somehow safer than ibuprofen (the generic name for Advil and Motrin) since too much ibuprofen can lead to stomach bleeding.
But your stand-by acetaminophen can have some serious health consequences if you take too much of it or combine it with alcohol, because it's toxic to the liver in high doses. People ODing on acetaminophen account for 56,000 emergency department visits, 1600 cases of acute liver failure and 458 deaths each year in the US.
One of the main reasons people OD on acetaminophen is that they don't realize how many drugs, both OTC and prescription, contain it. So a person might simultaneously be taking a prescription painkiller and an over-the-counter cold remedy not realizing that both pack a powerful dose of acetaminophen, and overdo it as a result.
To help prevent these accidental overdoses, the FDA just issued a new rule that prescription painkillers that combine acetaminophen with an opiate (Vicodin and Percocet are two examples) cannot contain more than 325 mg of acetaminophen (some now contain 750 mg) and will come with a strongly-worded label warning about liver damage.
But keep in mind that these new rules won't go into effect right away, and that no new rules apply to over-the-counter pills containing acetaminophen. To keep you (and your loved ones) safe, always read labels to see if a given drug contains acetaminophen, and find out how much. When you're taking a cold medicine to nix congestion, you might not realize that it contains a strong dose of acetaminophen, which is why label-reading is essential.
Here are the rest of the FDA's tips on taking this drug safely:
Acetaminophen-containing prescription products are safe and effective when used as directed, though all medications carry some risks.
Do not stop taking your prescription pain medicine unless told to do so by your healthcare professional.
Carefully read all labels for prescription and OTC medicines and ask the pharmacist if your prescription pain medicine contains acetaminophen.
Do not take more than one product that contains acetaminophen at any given time.
Do not take more of an acetaminophen-containing medicine than directed.
Do not drink alcohol when taking medicines that contain acetaminophen.
Stop taking your medication and seek medical help immediately if you think you have taken more acetaminophen than directed or experience allergic reactions such as swelling of the face, mouth, and throat, difficulty breathing, itching, or rash.
Any posts by JCBourne are for entertainment purposes only. Know your laws and seek help from a trained professional. JCBourne is not a doctor and shouldn't be taken seriously; he is a fictitious character.
All logos, trademarks and content on this site are property of 2001-2013 by IronMagazine All Rights Reserved Reproduction in whole or in part in any form or medium without express written permission of IronMagazine.com is prohibited.